Hail, Jefferson
- When
- May 24, 5:51 PM MST
- Where
- Jefferson County, 2.14 mi SSW of Lakewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -105.110
A severe thunderstorm produced large hail, up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:41 PM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 341 PM MDT SAT MAY 24 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 214 PM MDT SAT MAY 24 2014 CLOUD COVER HAS SLOWED HEATING TODAY AND WILL KEEP TEMPERATURES SLIGHTLY COOLER THAN EXPECTED. UPPER LEVEL LOW IS NEARING THE FOUR CORNERS. CAPES ARE 750-1500 J/KG AND SATELLITE ESTIMATED PRECIPITABLE WATER VALUES ARE AROUND THREE-QUARTERS OF AN INCH...WHICH IS ABOVE NORMAL FOR THIS TIME OF YEAR. QG LIFT AND DIFFLUENT FLOW ALOFT COMBINED WITH THE INSTABILITY AND MOISTURE SHOULD PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THIS EVENING. LOWER AND MID LEVEL FLOW WILL BECOME SOUTHEAST TO EAST TONIGHT. THIS UPSLOPE COMPONENT WILL ALSO HELP PRODUCE LIFT. INCREASED POPS FOR TONIGHT WITH 60-80 POPS FOR MOST OF THE FRONT RANGE. HEAVY RAIN POTENTIAL SIMILAR TO YESTERDAY. IF STORMS TRAIN OR REFORM OVER THE SAME AREAS 2-3 INCHES OF RAIN WILL BE POSSIBLE IN 90 MINUTES. WILL KEEP THE FLASH FLOOD WATCH IN EFFECT AND EXTEND IT UNTIL MIDNIGT SINCE MOST OF THE CONVECTION IS EXPECTED TO OCCUR DURING THE EVENING HOURS. SOME SHOWERS AND STORMS MAY CONTINUE AFTER MIDNIGHT AND INTO SUNDAY MORNING DUE TO UPSLOPE FLOW AND A WAVE THAT WILL BE MOVING NORTH ACROSS EASTERN COLORADO. WILL KEEP POPS IN THE 40-70 PERCENT RANGE. FOR SUNDAY...UPPER LEVEL LOW WILL MOVE INTO COLORADO. COLD AIR ALOFT ASSOCIATED WILL KEEP THE AIRMASS UNSTABLE. CAPES WILL BE LOWER DUE TO COOLER SURFACE TEMPERATURES AND LOWER DEW POINTS WITH VALUES LESS THAN 1000 J/KG. THE COLD AIR ALOFT WILL BRING SNOW LEVELS DOWN TO 11000 TO 12000 FEET. COULD SEE SOME LIGHT SNOW ACCUMULATIONS ON THE HIGHER PASSES. WITH SOME DRIER AIR IN PLACE...EXPECTED FEW THUNDERSTORMS SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 341 PM MDT SAT MAY 24 2014 SUNDAY NIGHT AND MONDAY WE WILL STILL BE DEALING WITH THE SLOW- MOVING UPPER LOW...WHICH WILL FINALLY EXIT THE STATE EARLY TUESDAY MORNING. MONDAY AFTERNOON AND MONDAY EVENING STORMS WILL HAVE AN EASTERLY AND NORTHEASTERLY TRAJECTORY SINCE THEY WILL BE DEVELOPING IN THE NORTH AND NORTHWEST QUADRANT OF THE UPPER LEVEL LOW. PLENTY OF MOISTURE WILL BE PRESENT TO FUEL THE STORMS AND THE COOLEST TEMPERATURES ALOFT WILL BE IN PLACE...ADDING TO THE UNSETTLED NATURE OF THE WEATHER PATTERN. LOCALLY HEAVY RAIN WILL STILL BE A POSSIBILITY ALONG WITH THE POSSIBILITY THAT SHOWERS COULD BECOME ANCHORED OVER THE FOOTHILL TERRAIN. TUESDAY THROUGH THURSDAY SHOULD FEATURE A MARKED DECREASE IN SHOWER ACTIVITY AS AN UPPER RIDGE BUILDS OVER THE GREAT BASIN AND CENTRAL ROCKIES. RESIDUAL MOISTURE WILL REMAIN OVER THE STATE WHICH SHOULD BE SUFFICIENT TO FUEL ISOLATED AFTERNOON SHOWERS...MOSTLY OVER THE MOUNTAINS AND FOOTHILLS. TEMPERATURES WILL ALSO WARM THROUGH THE WEEK AS THE UPPER RIDGE REMAINS OVER THE AREA. HIGH TEMPERATURES ON THE PLAINS COULD BE WELL INTO THE 80S. THE END OF NEXT WEEK APPEARS THAT IT COULD BE A RETURN TO WET AND UNSETTLED CONDITIONS AS AN UPPER TROUGH DEVELOPS OVER THE WEST COAST AND DEEP SOUTHERLY FLOW RETURNS TO COLORADO. MOISTURE WILL CERTAINLY MOVE UP FROM THE GULF OF MEXICO...BUT MAY ALSO COME FROM THE PACIFIC SIDE AS WELL...AS THE REMNANTS OF HURRICANE AMANDA MAY BECOME ENTRAINED IN THE SOUTHWEST FLOW DOWNSTREAM OF THE DEVELOPING WEST COAST TROUGH. WILL BE KEEPING AN EYE ON THIS AS THE WEEK PROGRESSES. && .AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON) ISSUED AT 214 PM MDT SAT MAY 24 2014 LOW CLOUDS WILL BURN OFF BY 22Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM LATE THIS AFTERNOON AND CONTINUE THIS EVENING. THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT AND INTO SUNDAY MORNING. MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN. CEILINGS WILL FALL 3000 TO 6000 FEET UNDER THE THUNDERSTORMS. CEILINGS COULD FALL BELOW 3000 FEET LATE TONIGHT AND SUNDAY MORNING. SHOWER AND THUNDERSTORM COVERAGE SUNDAY AFTERNOON IS EXPECTED TO BE LESS DUE TO A SLIGHTLY DRIER AIRMASS. && .HYDROLOGY... ISSUED AT 214 PM MDT SAT MAY 24 2014 FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT FOR THE FRONT RANGE FOOTHILLS AND THE INTERSTATE 25 URBAN CORRIDOR. AIRMASS IS SIMILAR TO YESTERDAY...UNSTABLE AND MOIST. CLOUDS HAVE DELAYED THUNDERSTORM DEVELOP THIS AFTERNOON...BUT LIFT ALOFT AND AN UPSLOPE FLOW THAT WILL DEVELOP IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE EVENING. LIFT ALOFT MAY KEEP SOME SHOWERS AND STORMS GOING THROUGH THE NIGHT. WHERE STORMS TRAIN OR REDEVELOP OVER THE SAME AREAS...RAINFALL RATES OF 2-3 INCHES IN 90 MINUTES IS POSSIBLE. SOME STREAMS ARE RUNNING HIGH AND ARE NEAR BANKFULL...SO ADDITIONAL HEAVY RAIN COULD CAUSE SOME FLOODING ISSUES. THE THREAT FOR HEAVY RAIN WILL DECREASE SUNDAY AS SOMEWHAT DRIER MOVES INTO THE AREA. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT FOR MORE SHOWERS AND STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ035-036- 038>041-043-045. && SHORT TERM...MEIER LONG TERM...DANKERS AVIATION...MEIER HYDROLOGY...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1104 AM MDT SAT MAY 24 2014 COZ030>051-251715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT SAT MAY 24 2014 ...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON UNTIL 8 PM THIS EVENING FOR THE FOOTHILLS AND FRONT RANGE URBAN CORRIDOR... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SLOW MOVING THUNDERSTORMS IS EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS COULD PRODUCE 2 TO 3 INCHES OF RAIN IN LESS THAN 90 MINUTES LEADING TO FLASH FLOODING IN A FEW LOCATIONS IN THE FOOTHILLS AND ALONG THE FRONT RANGE. OTHERWISE...A MAJORITY OF THE STORMS THIS AFTERNOON AND EVENING WILL PRODUCE RAINFALL AMOUNTS LESS THAN AN INCH. MEANWHILE...AN ISOLATED STORM OR TWO COULD BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY WILL BRING ANOTHER CHANCE OF SLOW-MOVING THUNDERSTORMS TO THE FRONT RANGE URBAN CORRIDOR AS AN UPPER LEVEL LOW PRESSURE AREA MAKES ITS WAY ACROSS COLORADO. ON MONDAY...WRAP-AROUND MOISTURE FROM THE DEPARTING STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FRONT RANGE FOOTHILLS AND I-25 CORRIDOR. DRIER CONDITIONS CAN BE EXPECTED THROUGH THE REST OF THE WEEK AS HIGH PRESSURE ALOFT BUILDS OVER COLORADO AND THE FOUR CORNERS REGION. A SLOW WARMING TREND WILL ACCOMPANY THE DRIER WEATHER. ENOUGH MOISTURE WILL REMAIN OVER NORTHERN COLORADO EACH DAY FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN THE HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL REPORTS WILL BE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT SAT MAY 24 2014
COZ033-242315-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
442 PM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN GRAND COUNTIES UNTIL 515 PM MDT...
AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF GOULD...OR 51 MILES WEST OF FORT COLLINS...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
JACKSON AND NORTHEASTERN GRAND COUNTIES.
LAT...LON 4046 10594 4033 10604 4039 10613 4041 10612
4041 10608 4043 10610 4045 10610 4052 10606
TIME...MOT...LOC 2242Z 207DEG 15KT 4041 10603
BAKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 511 PM MDT SAT MAY 24 2014 COZ033-242345- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- 511 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND SOUTHWESTERN LARIMER COUNTIES UNTIL 545 PM MDT... AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOULD...OR 47 MILES WEST OF FORT COLLINS...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THE SMALL HAIL MAY COVER THE GROUND SEVERAL INCHES DEEP. THIS STORM IS ALSO PRODUCING HEAVY RAINFALL. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN JACKSON AND SOUTHWESTERN LARIMER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4041 10597 4048 10609 4057 10596 4051 10589 TIME...MOT...LOC 2310Z 204DEG 12KT 4051 10597 BAKER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT SAT MAY 24 2014
COZ036-039-040-250000-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
537 PM MDT SAT MAY 24 2014
...SPECIAL WEATHER STATEMENT...
AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROXBOROUGH PARK...OR 21 MILES SOUTH OF DENVER...MOVING NORTHWEST AT 5
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AND VERY HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN LITTLETON AND ROXBOROUGH PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
AVOID DRIVING THROUGH RUNNING WATER AS THE ROADWAY MAY BE DAMAGED
UNDERNEATH.
&&
LAT...LON 3939 10503 3942 10516 3949 10514 3957 10510
3951 10501 3946 10504
TIME...MOT...LOC 2335Z 139DEG 6KT 3943 10508
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SAT MAY 24 2014
COZ036-250045-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
558 PM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...EAST
CENTRAL PARK AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 645 PM MDT...
AT 555 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLINGTON LAKE...OR 37 MILES SOUTHWEST OF DENVER...MOVING NORTHWEST
AT 5 MPH.
DIME SIZE HAIL...WIND GUSTS IN EXCESS OF 30 MPH AND VERY HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON LAKE AND BUFFALO CREEK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3923 10543 3921 10537 3924 10536 3926 10538
3925 10536 3929 10533 3932 10541 3940 10540
3939 10517 3921 10527 3918 10537 3918 10539
TIME...MOT...LOC 2355Z 140DEG 3KT 3928 10534
BAKERThe Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515738, 515739.